Less than two months after the sudden death of an Ohio teen, the U.S. Food and Drug Administration (FDA) issued a warning about the dangers of using powdered caffeine. In its July 18 advisory, the agency noted it was particularly concerned about powdered pure caffeine sold in bulk bags over the Internet.
Because caffeine powder is sold as a dietary supplement it is unregulated and easy to acquire online. It is for this reason that the FDA wants parents to be aware that the product has become popular among teens and young adults for weight loss and as a pick-me-up before workouts.
Powdered caffeine products are 100 percent caffeine. A single teaspoon of powder is roughly equivalent to 25 cups of coffee, and even a seemingly small amount can cause an accidental overdose. What makes pure caffeine powder especially dangerous is that it is nearly impossible to accurately measure with common kitchen measuring tools, making it all too easy to take a lethal amount.
“The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” FDA spokeswoman Jennifer Dooren told the Associated Press.
Symptoms of caffeine overdose include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. Powdered caffeine is especially dangerous for people with pre-existing heart conditions.
In the case of the Ohio teen – a prom king and fit wrestler who was just days away from his high school graduation – an autopsy revealed that he had taken more than a teaspoon of caffeine powder, or 16 times the recommended dose. It was ruled that he died of seizures and an abnormal heartbeat caused by the powder.
The U.S. Food and Drug Administration said in its advisory that it is investigating powdered pure caffeine and is “considering taking regulatory action.” The agency urges anyone who knows of adverse reactions to caffeine powder to call 1-240-402-2405 or email CAERS@cfsan.fda.gov.